Flood, Delaware Beaches / X E Sussex
- When
- October 7, 6:00 AM EST to 8:00 AM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A weak onshore flow caused by a high pressure system over the nearby Atlantic and some of the highest astronomical tides of the year associated with the new moon at perigee produced pockets of minor tidal flooding during the morning high tide of the 7th. The high tides filled the marshes with excess water along coastal Delaware and kept water rushing through the railroad bridge in Lewes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A weak onshore flow caused by a high pressure system over the nearby Atlantic and some of the highest astronomical tides of the year associated with the new moon at perigee produced pockets of minor tidal flooding during the morning high tide of the 7th. The high tides filled the marshes with excess water along coastal Delaware and kept water rushing through the railroad bridge in Lewes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 7, 2:52 AM EST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 352 AM EDT MON OCT 7 2002 CANADIAN MARITIME HI BROUGHT E WINDS TO AREA OVERNGT WITH SC COVERNING MOST OF AREA...HELPING TO HOLD TEMPS UP JUST A BIT. EVEN SOME SPRNKLS IN SPOTS FRM E FLOW. WAITING ON CD FNT JUST ABT TO MOV INTO NW PA. FNT WL CLR CSTL AREAS LT TDA OR ERLY TNGT AND CONT TO MOV OUT TO SEA. HOWEVER...WNDS SHUD TURN ARND TO W OR NW ACRS FCST AREA THIS AFTN AS TROF PASSES THRU. PRECIP HAS NOT BEEN THAT IMPRESSIVE WITH SYS SO FAR...AND SO HAVE DOWNPLAYED TO SPRNKLS THIS MRNG. DAY CREW CAN UPDATE IF MORE -SHRA OR JUST NOW IT. HI PRES BLDS IN TNGT THRU AT LEAST TUE NGT WITH FAIR WX. HAVE DINKED XTNDS ARND TO TAKE OUT MNTN OF PRECIP. NEW RUNS HAVE A GNRL ZNL FLO ACRS AREA. WHILE MDLS TRY TO BRING MSTR N...WL GO IN FORM OF CLDS AND NO RAIN. WK DISTURBANCES WITH HARDLY ANY DYNAMICS MAKE IT HARD PRESSED TO MAKE RAIN. ON MARINE...SEAS UP AND SO WL CONT SCA ALNG NJ AND DEL CST. FCSTID = 14 MPO 68 36 57 38 / 20 20 10 20 ABE 74 40 60 41 / 20 20 0 10 RDG 75 43 61 42 / 20 20 0 10 PHL 77 48 63 48 / 20 10 0 10 12N 71 39 59 40 / 30 20 0 10 SMQ 75 43 61 44 / 20 20 0 10 TTN 76 45 62 45 / 20 10 0 10 MIV 79 45 64 47 / 20 10 0 10 ACY 78 52 64 61 / 10 10 0 10 ILG 77 45 63 45 / 20 10 0 10 DOV 80 47 64 50 / 20 10 0 10 GED 81 49 65 48 / 10 10 0 10 ESN 81 47 65 48 / 10 10 0 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SML CRFT ADVSRY ANZ450>455. JWH
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-071045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 453 AM EDT MON OCT 7 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES... DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT REQUIRED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. JWH
DEZ002>004-NJZ012>014-020>027-071600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 530 AM EDT MON OCT 7 2002 ...MINOR TIDAL FLOODING IS POSSIBLE AROUND THIS MORNING/S HIGH TIDE... A PERSISTENT ONSHORE FLOW ALONG WITH THE HIGH ASTRONOMICAL TIDES ASSOCIATED WITH THE NEW MOON MAY RESULT IN SOME MINOR TIDAL FLOODING THIS MORNING. HIGH TIDE ALONG THE COASTS OF NEW JERSEY AND DELAWARE OCCURS BETWEEN 8:30 AND 10:00 THIS MORNING. THE WIND SHOULD BECOME WESTERLY BY THIS EVENING/S HIGH TIDE...AND AS A RESULT NO FLOODING IS EXPECTED AT THAT TIME. TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION. IOVINO
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318869, 5318870.